November 24, 2010
IOF And ESCEO Issue Position Paper On Atypical Femoral Fractures And Long-Term Bisphosphonate Use
calls for further study of these rare fractures; studies show clear benefit of treatment versus minor risk; patients and doctors to be aware of possible warning signs
Leading experts from the European Society on Clinical and Economic Aspects of Osteoporosis and Osteoarthritis (ESCEO) and the International Osteoporosis Foundation (IOF) have published a timely position paper on the association between subtrochanteric femoral (upper thigh bone) fractures and long-term treatment with bisphosphonates.Bisphosphonates are the most common drug therapy for osteoporotic fracture prevention, prescribed to millions of people around the world. Concern among doctors and patients has arisen following recent media reports that cite a possible association between unusual and unexpected (atypical) fractures of the upper thigh bone and bisphosphonate use.
The Position Paper examines the evidence and concludes that:
- Atypical fractures in association with bisphosphonate use are rare, estimated at one per 1,000 patients per year.
- Small clinical case reports and reviews have reported increased risk of these fractures among bisphosphonate users, but a large register-based study and restrospective analyses of phase III trials of bisphosphonates do not show an increased risk.
- More epidemiological research and well-designed studies are needed to clearly define and characterize atypical fractures and to learn about other risk factors in patients who have suffered these fractures.
- Available evidence shows that the well-known benefits of bisphosphonate treatment outweigh the relatively low risk of these rare, atypical fractures.
"The risk versus benefit ratio is clear," stated Professor Ren© Rizzoli of the Division of Bone Diseases at the University of Geneva and lead author of the Position Paper. "We estimate that for every 10,000 high-risk patients undergoing bisphosphonate treatment, approximately 100 hip fractures and 750 fractures at other sites are prevented, whereas only 3 to 6 atypical fractures could be expected."
"While we urge patients to discuss their concerns with their doctors, it is important that they do not stop taking their prescribed bisphosphonate therapy and so leave themselves open to the higher risk of osteoporotic fracture." He went on to state that doctors should, as with all drug treatments, advise patients of any potential side effects or risks. Patients with pain in the hips, thighs or femur should be radiologically assessed, and examined for possible atypical subtrochanteric fracture. The radiographic changes should be examined for orthopaedic intervention or close monitoring. The decision regarding therapy should be based on an individual benefit-risk assessment.
The Position Paper "ËSubtrochanteric fractures after long-term treatment
with bisphosphonates: a European Society on Clinical
and Economic Aspects of Osteoporosis and Osteoarthritis, and International Osteoporosis Foundation Working Group Report'
On the Net: